Idaho, 2013Wildfire in Idaho, August 9 to 31, 2013
August 9 to 31, 2013 · NWS PIH · 1 event in 1 county or zone
The Beaver Creek wildfire began with a lightning strike on August 9th northwest of Hailey. Some evacuations of Deer Creek west of the Big Wood River were ordered on the 15th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Beaver Creek wildfire began with a lightning strike on August 9th northwest of Hailey. Some evacuations of Deer Creek west of the Big Wood River were ordered on the 15th. The East Fork of the Wood River between Ketchum and Sun Valley was evacuated on the 16th. Up to 2,500 people were displaced. Highway 75 was intermittently closed. Rapid growth occurred from August 15th through August 21st as it grew from 44 thousand acres to 108 thousand acres helped by gusty winds and low humidity. As many as 1,721 personnel were assigned to fight the fire. All told the fire grew to 111,408 acres by August 26th. One home, a bunkhouse, and six other structures were destroyed. 12 million dollars were spent on fighting the fire. The fire was considered contained on August 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 9, 1:24 PM MST, 36 minutes earlier.
Area forecast discussion, Aug 9, 1:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT FRI AUG 9 2013
.DISCUSSION...UPPER LOW CONTINUES TO SPIN OVER THE NORTHERN CA
COAST. IT IS EXPECTED TO MOVE SLOWLY UP THE COAST TO VANCOUVER
ISLAND BY MONDAY. SOUTH TO SOUTHWEST FLOW WILL PERSIST THRU THE
WEEKEND...KEEPING THE MONSOON MOISTURE MAINLY NORTH OF THE FCST
AREA. WIDELY SCT TSTMS THIS EVENING OVER THE CENTRAL MTNS AND
UPPER SNAKE HIGHLANDS WILL DIMINISH BY LATE EVENING. ONLY ISOLD
AFTN AND EVE TSTMS ARE EXPECTED OVER THE CENTRAL MTNS SAT AND SUN.
THTE UPPER FLOW BECOMES WEAKER NEXT WEEK...WITH LITTLE CHANGE IN
THE EXPECTED WEATHER. ISOLD AFT/EVE TSTMS OVER THE CENTRAL MTNS
AND TEMPS RUNNING AT OR JUST ABOVE NORMAL. HEDGES
&&
.AVIATION...THUNDERSTORMS ARE FORECAST ACROSS THE CENTRAL MOUNTAINS
AND ALONG THE MONTANA/WYOMING BORDERS...ESPECIALLY IN THE AFTERNOON
AND EVENING HOURS. HOWEVER...WE ARE NOT EXPECTING ANYTHING TO AFFECT
OUR TAFS SITES INCLUDING KSUN. GUSTY SOUTHERLY WINDS ARE LIKELY
THROUGH THIS EVENING AND AGAIN TOMORROW AREAWIDE. GUSTY DRAINAGE
WINDS ARE POSSIBLE TONIGHT...AND WOULD MAINLY AFFECT KSUN...KPIH AND
POSSIBLY KBYI. KEYES
&&
.FIRE WEATHER...THE LOW TO OUR WEST WILL CONTINUE TO WEAKEN AND MOVE
NORTHWARD ALONG THE COAST THROUGH THE WEEKEND. THIS WILL KEEP US
UNDER SOUTH/SOUTHWEST FLOW. SHOWERS AND STORMS WILL BE A THREAT ALL
WEEKEND ACROSS THE CENTRAL MOUNTAINS AND ALONG THE MONTANA/WYOMING
BORDERS. THE HIGHEST CHANCES WILL BE ACROSS THE NORTHERN PORTIONS OF
ZONES 475 AND 476 AND ALSO 411. STORMS WILL BE MORE ISOLATED
TOMORROW EXCEPT FOR NEAR LOST TRAIL PASS. SUNDAY MAY SEE A LITTLE
MORE COVERAGE ACROSS THE CENTRAL MOUNTAINS AS WELL. STORMS WILL BE
CAPABLE OF PRODUCING 40+MPH WINDS AND LOCALLY HEAVY DOWNPOURS. THE
OTHER THREAT WILL BE GUSTY AFTERNOON AND EVENING WINDS ACROSS MOST
OF EASTERN IDAHO. THE WINDS WILL BE SLOWLY DROPPING OFF THROUGH
SUNDAY. TODAY'S RED FLAG WARNINGS FOR ALL CENTRAL AND SOUTHERN
MOUNTAIN ZONES REMAIN IN EFFECT UNTIL 10PM. WE MAY NEED MORE
HEADLINES TOMORROW AND POSSIBLY SUNDAY DUE TO WINDS/LOW RH ACROSS
THE MOUNTAIN ZONES BUT WILL LET LATER SHIFTS DECIDE ON THAT. WE ALSO
MAY NEED TO LOOK AT ENOUGH LIGHTNING POTENTIAL ACROSS 475 AND 476 AS
WELL ESPECIALLY SUNDAY. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ413-427.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ476.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ475.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ422.
&&
Hazardous weather outlook, Aug 9, 4:04 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MDT FRI AUG 9 2013
IDZ017>025-031-032-101115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
504 AM MDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE THREAT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
HAS PROMPTED A RED FLAG WARNING FOR FIRE ZONES 475 AND 476. GUSTY
SURFACE WINDS AND LOW HUMIDITY HAS RESULTED IN A RED FLAG WARNING
FOR FIRE ZONES 413...422 AND 427.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY SURFACE WINDS AND LOW HUMIDITY WILL RESULT IN HIGHER FIRE
RISK OVER THE WEEKEND. A RED FLAG WARNING MAY BE NEEDED FOR MOST
OF SOUTHEAST IDAHO FOR SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 9, 12:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT FRI AUG 9 2013
IDZ018-032-092100-
CUSTER ID-
155 PM MDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 300 PM MDT
AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF STANLEY TO 12 MILES SOUTHWEST OF CHALLIS TO 32 MILES EAST OF
CHALLIS..AND MOVING NORTH AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CHALLIS...
LAT...LON 4465 11518 4478 11510 4473 11495 4481 11481
4473 11481 4466 11473 4465 11462 4458 11456
4468 11439 4474 11441 4480 11434 4484 11420
4476 11421 4476 11408 4457 11392 4449 11380
4446 11367 4432 11444 4446 11525 4458 11531
TIME...MOT...LOC 1955Z 197DEG 12KT 4455 11520 4441 11440
4455 11356
HEDGESLocal storm report, Aug 9, 1:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
231 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 NNE CHALLIS 44.55N 114.20W
08/09/2013 E0.25 INCH CUSTER ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSWildfire, Big and Little Wood River Region
- When
- August 9, 2:00 PM MST to August 31, 7:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
The Beaver Creek wildfire began with a lightning strike on August 9th northwest of Hailey. Some evacuations of Deer Creek west of the Big Wood River were ordered on the 15th. The East Fork of the Wood River between Ketchum and Sun Valley was evacuated on the 16th. Up to 2,500 people were displaced. Highway 75 was intermittently closed. Rapid growth occurred from August 15th through August 21st as it grew from 44 thousand acres to 108 thousand acres helped by gusty winds and low humidity. As many as 1,721 personnel were assigned to fight the fire. All told the fire grew to 111,408 acres by August 26th. One home, a bunkhouse, and six other structures were destroyed. 12 million dollars were spent on fighting the fire. The fire was considered contained on August 31st.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Kentucky, August 9 to 11, 2013$4,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475777.